MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY
Model Number 3MAXCKIT-A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
Date of Event 11/12/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 and m2 segment of the middle cerebral artery (mca) using a penumbra system 3max reperfusion catheter (3maxc).During the procedure, the physician advanced a 3maxc through a penumbra system jetd reperfusion catheter (jetd) to the target vessel.Upon removal of the 3maxc and jetd after an unsuccessful pass, it was noticed that the marker band of the 3maxc remained in the m1 segment.The physician then made 2-3 attempts to retrieve the broken 3maxc tip using a stent retriever; however, the attempts were unsuccessful.The marker band of the 3maxc remained in the patient and the procedure was aborted.On (b)(6) 2019, it was reported that the patient had expired; however, the cause of death is unknown at this time.Furthermore, the relationship of the 3maxc to the patient''s death is unknown.
 
Additional Manufacturer Narrative
Potential adverse events in the labeling with the penumbra system include, but are not limited to, hematoma or hemorrhage at the site, inability to completely remove thrombus, intracranial hemorrhage, ischemia, including death.Therefore, it was determined that the reported adverse event was an anticipated complication.Please note that the device associated with this complaint was expected to be returned; however, additional information received from the penumbra sales representative indicated that the device was retained by the hospital and is not available for return.Therefore, without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9447729
Report Number3005168196-2019-02270
Device Sequence Number11370542
Product Code NRY
UDI-Device Identifier00814548019949
UDI-Public00814548019949
Combination Product (Y/N)Y
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/12/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/20/2022
Device Model Number3MAXCKIT-A
Device Catalogue Number3MAXCKIT
Device Lot NumberF91132
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/12/2019
Supplement Date Received by Manufacturer04/01/2020
Initial Report FDA Received Date12/10/2019
Supplement Report FDA Received Date04/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age46 YR
Date Report Sent to FDA01/01/2005